Alert archive / Massachusetts / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this red flag warning at Nov 5, 2024, 4:01 PM EST for 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 13 counties in Massachusetts. It took effect at Nov 6, 2024, 8:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2024, 4:01 PM EST (21:01 UTC)
- In effect from
- Nov 6, 2024, 8:00 AM EST
- Expired
- Nov 6, 2024, 6:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784 WWUS81 KBOX 052101 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 401 PM EST Tue Nov 5 2024 CTZ002>004-061100- /O.NEW.KBOX.FW.W.0004.241106T1300Z-241106T2300Z/ Hartford CT-Tolland CT-Windham CT- 401 PM EST Tue Nov 5 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM EST WEDNESDAY FOR NORTHERN CONNECTICUT... The National Weather Service in Boston/Norton has issued a Red Flag Warning, which is in effect from 8 AM to 6 PM EST Wednesday. * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. * TIMING...From 8 AM to 6 PM EST Wednesday. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 53 percent. * TEMPERATURES...Up to 78. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ RIZ001>008-061100- /O.NEW.KBOX.FW.W.0004.241106T1300Z-241106T2300Z/ Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 401 PM EST Tue Nov 5 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM EST WEDNESDAY FOR RHODE ISLAND... The National Weather Service in Boston/Norton has issued a Red Flag Warning, which is in effect from 8 AM to 6 PM EST Wednesday. * AFFECTED AREA...In Rhode Island, Northwest Providence, Southeast Providence, Western Kent, Eastern Kent, Bristol, Washington, Newport and Block Island. * TIMING...From 8 AM to 6 PM EST Wednesday. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 59 percent. * TEMPERATURES...Up to 75. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ MAZ002>024-026-061100- /O.NEW.KBOX.FW.W.0004.241106T1300Z-241106T2300Z/ Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northern Middlesex MA- 401 PM EST Tue Nov 5 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM EST WEDNESDAY FOR MASSACHUSETTS... The National Weather Service in Boston/Norton has issued a Red Flag Warning, which is in effect from 8 AM to 6 PM EST Wednesday. * AFFECTED AREA...In Massachusetts, Western Franklin, Eastern Franklin, Northern Worcester, Central Middlesex, Western Essex, Eastern Essex, Western Hampshire, Western Hampden, Eastern Hampshire, Eastern Hampden, Southern Worcester, Western Norfolk, Southeast Middlesex, Suffolk, Eastern Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, Southern Bristol, Southern Plymouth, Barnstable, Dukes, Nantucket and Northern Middlesex. * TIMING...From 8 AM to 6 PM EST Wednesday. * WINDS...Southwest 5 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 52 percent. * TEMPERATURES...Up to 77. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
1 follow-up statement
686 WWUS81 KBOX 060804 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 304 AM EST Wed Nov 6 2024 CTZ002>004-062300- /O.CON.KBOX.FW.W.0004.241106T1300Z-241106T2300Z/ Hartford CT-Tolland CT-Windham CT- 304 AM EST Wed Nov 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST THIS EVENING FOR NORTHERN CONNECTICUT... * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. * TIMING...From 8 AM to 6 PM EST Wednesday. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 53 percent. * TEMPERATURES...Up to 78. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ RIZ001>008-062300- /O.CON.KBOX.FW.W.0004.241106T1300Z-241106T2300Z/ Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 304 AM EST Wed Nov 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST THIS EVENING FOR RHODE ISLAND... * AFFECTED AREA...In Rhode Island, Northwest Providence, Southeast Providence, Western Kent, Eastern Kent, Bristol, Washington, Newport and Block Island. * TIMING...From 8 AM to 6 PM EST Wednesday. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 59 percent. * TEMPERATURES...Up to 75. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ MAZ002>024-026-062300- /O.CON.KBOX.FW.W.0004.241106T1300Z-241106T2300Z/ Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northern Middlesex MA- 304 AM EST Wed Nov 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST THIS EVENING FOR MASSACHUSETTS... * AFFECTED AREA...In Massachusetts, Western Franklin, Eastern Franklin, Northern Worcester, Central Middlesex, Western Essex, Eastern Essex, Western Hampshire, Western Hampden, Eastern Hampshire, Eastern Hampden, Southern Worcester, Western Norfolk, Southeast Middlesex, Suffolk, Eastern Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, Southern Bristol, Southern Plymouth, Barnstable, Dukes, Nantucket and Northern Middlesex. * TIMING...From 8 AM to 6 PM EST Wednesday. * WINDS...Southwest 5 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 52 percent. * TEMPERATURES...Up to 77. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Nov 5, 2:37 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 5, 2:37 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
237 PM EST Tue Nov 5 2024
.SYNOPSIS...
Potentially record breaking warmth peaks on Wednesday as blustery
conditions develop, with a dry cold frontal passage during the
Wednesday evening hours. Drier weather continues Thursday
through Saturday, although temperatures well be gradually
cooling off toward more seasonable levels by Saturday. We are
still monitoring the potential for a welcomed rain event around
Sunday or Monday, but the details are still highly uncertain.
&&
.NEAR TERM /THROUGH TONIGHT/...
230 PM Update:
Mild night ahead across southern New England tonight. Lows are
expected to sit in the 50s across the region. It's possible some
spots could hit the lower 60s as well. Clouds have continued to
clear out of the area, and mostly clear skies are expected tonight,
aside from along the south coast into the Cape and Islands. Some
stratus could settle over those areas tonight. Winds are expected to
remain SW with gusts up to 20 kt through tonight as a low level jet
sits overhead and the pressure gradient tightens.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
230 PM Update:
General flow will shift from the SW to more westerly as tomorrow
progresses. Highs tomorrow could overachieve and we could see some
records being broken or met. Temperatures aloft--sitting around +15C
at 850 mb--with the downslope westerly flow will help bring surface
temps up to these near record to record levels, with highs in the
70s for much of the area. Some could see close to 80, particularly
in the CT Valley. To capture this, I blended in the 75th percentile
NBM with the NBM.
Blustery conditions are possible across the region, even as the
strongest part of the jet is still expected to move east around 12z.
Sustained winds are expected to be around 10 to 15 kt, gusting up to
30 kt in some areas during the daytime hours. With these windy and
continually dry conditions, fire weather will remain a concern once
more. A Red Flag Warning may be needed for tomorrow.
Winds are expected to drop off tomorrow night once the jet moves
away from southern New England and a cold front moves through. This
is expected to be yet another dry passage, so no rain is anticipated
with this front.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights:
* Gradual cooldown Thurs and Fri, although temperatures still will
be above normal.
* Trend toward seasonable temperatures and continued dry weather Sat.
* Still monitoring a potential rain event either Sun and/or into Mon.
Thursday:
Cold front from Wed night will have pushed well offshore by early
Thurs AM, with a returning ridge of high pressure bringing WNW
breezes (gusts to around 20 mph) and dry weather. Cold advection
behind the front is more modest with a more gradual cooldown in
lower-level temperatures (925 mb temps falling to around +9 to +11C
during the daytime, to then around +4 to +6C for the nighttime/early
Fri AM). Full sun should support another mild day, although less-
above-normal temperatures in the 60s to spot low 70s. With trends
toward more nighttime breezes, lows in the upper 30s to low/mid 40s.
Friday and Saturday:
Gradual cooldown continues into Fri, although high pressure will
still support dry weather and full sun, with highs in the upper 50s
to mid 60s. These are still slightly above normal for early
November.
However into Fri night, another dry cold frontal passage associated
with a frontal system moving through the interior Northeast will
herald a more substantial cooldown along with increased NW breezes.
Our 925 mb temps fall to 0 to -2C by 12z Sat, but with the NW
breezes post frontal, still looking at lows in the mid 30s to around
40 in most locations.
Blustery and cooler, more seasonable weather conditions return for
Sat, though it will continue to be a dry day as high pressure ridges
into the region. Highs on Sat mainly in the mid 50s, with lows in
the 30s for Sat night.
Sunday and Monday:
Still monitoring the potential for welcomed rainfall in the Sunday
to Mon timeframe as a strong closed low moves northeast into the Gt
Lakes and northern New England. While it still looks as though
deeper moisture arrives with rising precipitable water values to
near 1.5 inches, with a potential Gulf moisture connection from what
is TC Raphael. QPF amounts still vary widely across the ensembles as
well as the deterministic solutions, but this still looks to be the
next more favorable opportunity for much needed rainfall.
&&
.AVIATION /20Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update...
Tonight...Moderate Confidence.
VFR, but may see some MVFR ceilings develop towards the south
coast and perhaps parts of the high terrain. Could see some LIFR
ceilings and vsby reductions for the Cape and Islands. The
other concern will be for LLWS across all terminals with a
modest southerly LLJ developing. SW winds of 10 to 15 knots with
some 20+ knot gusts near the coast and in the high terrain
tonight.
Wednesday...High Confidence.
Mainly VFR. SW winds around 15 knots with gusts of 25 to 30
knots possible in the afternoon.
KBOS TAF...High Confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Wednesday through Saturday/
Wednesday Night through Thursday: VFR. Breezy.
Thursday Night: VFR.
Friday through Saturday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
SCAs continue in effect on the southern waters currently, and
will be adding the eastern waters late overnight into Wed with
the expected increase in gusty SW winds. Gusts to 25-30 kt are
expected on most waters on Wed, then will begin to decrease into
Wed night as a low-level jetcore moves further offshore. For Wed
night, expect westerly winds decreasing to around 10-15 kt.
Seas will be building tonight into Wed to around 4-7 ft on the
outer waters, then decrseasing into Wed night.
Outlook /Thursday through Saturday/...
Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Patchy fog.
Thursday through Thursday Night: Winds less than 25 kt.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.
Saturday: Winds less than 25 kt. Local rough seas.
&&
.FIRE WEATHER...
The protracted stretch of dry weather will continue to lead to
elevated concerns for wildfire development until we can get a
substantial wetting rain event. Relative humidities should range
between 50-70 percent Tuesday with gusty southwest winds
developing.
With a lack of significant rain expected over the next several
days, Special Weather Statements are likely to be needed through
this week coinciding with periods where winds are on the lighter
side. Consideration will be given towards Red Flag Warnings to
highlight a greater threat for wildfire development and spread
when and where there are sufficiently strong winds. Wednesday
could meet that wind speed criterion, but those decisions will
be coordinated beforehand with our state fire weather partners
on a day-to-day basis.
&&
.CLIMATE...
Previous Record highs for Wednesday, November 6th
Boston: 76F set in 2022
Hartford: 76F set in 2022
Providence: 75F set in 2022
Worcester: 72F set in 2022
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 9 AM to 4 PM EST Wednesday for
ANZ230-236-251.
Small Craft Advisory until 4 PM EST Wednesday for ANZ231>234.
Small Craft Advisory until 7 PM EST Wednesday for ANZ235-237.
Small Craft Advisory from 4 AM to 4 PM EST Wednesday for
ANZ250.
Small Craft Advisory until 1 AM EST Thursday for ANZ254>256.
&&
SYNOPSIS...Loconto/Hrencecin
NEAR TERM...Hrencecin
SHORT TERM...Hrencecin
LONG TERM...Loconto
AVIATION...Loconto/Hrencecin
MARINE...Loconto/Hrencecin
FIRE WEATHER...Loconto/Hrencecin
CLIMATE...StaffThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:13 AM EST | Small Craft Advisory | BOX | 46 hr |
Nearby
Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Rhode Island, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.